Hail, Riley
- When
- September 18, 12:48 AM CST
- Where
- Riley County, Riley
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.300, -96.833
4 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 17, 2:24 PM CST, 10 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 324 PM CDT SAT SEP 17 2005 .DISCUSSION... PRECIPITATION CHANCES ARE MAIN FORECAST CHALLENGE FOR TONIGHT AND SUNDAY... POSITIVE TILT SHORTWAVE TROUGH SEEN IN WATER VAPOR IMAGERY MOVING ENEWD ACROSS CENTRAL PLAINS INTO UPPER MIDWEST. WEAK LIFT OUT AHEAD OF IT INTERACTING WITH SOME ELEVATED INSTABILITY TO PRODUCE MID-LEVEL CLOUDS ACROSS EASTERN KANSAS AND POINTS NORTH...AND HIGH BASED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEBRASKA. EXPECT THE SHOWERS/STORMS TO STAY TO THE NORTH WITH DRY CONDITIONS THIS EVENING IN EASTERN KS. GFS AND NAM DEVELOP LEE LOW ACROSS EASTERN CO AND MOVE IT EAST TONIGHT TO CENTRAL KS AHEAD OF ANOTHER WEAK WAVE IN WSW FLOW. BOTH MODELS DEVELOP PRECIP ACROSS SOUTHEAST AND EAST CENTRAL KANSAS AFTER MIDNIGHT AND LINGER IT INTO SUNDAY MORNING IN THE SOUTHEAST. WITH ELEVATED MOISTURE RETURN TONIGHT AND THIS WAVE...WOULD NOT BE SURPRISED TO SEE SOMETHING...BUT CHANCES ARE IN THE 20 TO 30 PERCENT RANGE WITH BEST CHANCE IN OUR FORECAST AREA OVER THE EAST CENTRAL KS COUNTIES. GFS FROM 12Z AND ETA FROM BOTH 12 AND 18Z INDICATE STRONGER SHORTWAVE TROUGH MOVING ACROSS NORTHERN PLAINS TO THE UPPER MISSISSIPPI VALLEY SUNDAY AFTERNOON AND EVENING. DEEP Q-VECTOR CONVERGENCE AND STRONGEST LIFT WELL TO NORTH OF CWA...BUT TRAILING FRONT SAGS INTO EASTERN KANSAS SUNDAY AFTERNOON AND EVENING. BOTH MODELS FORECAST WARM 700 MB TEMPERATURES OVER EASTERN KS AND MODEL SOUNDINGS EXHIBIT CONSIDERABLE CAP DURING THE AFTERNOON...DESPITE WARM SURFACE TEMPERATURES IN THE UPPER 80S TO AROUND 90...AND DEWPOINTS EXPECTED INTO THE UPPER 60S TO AROUND 70. NAM LOOKS OUT TO LUNCH WITH 76 DEWPOINTS FORECAST FOR TOP SUNDAY AFTERNOON. CONSIDERABLE INSTABILITY WILL BE IN PLACE REGARDLESS...AND ENOUGH SHEAR SUCH THAT SEVERE WEATHER IS A POSSIBILITY...IF THUNDERSTORMS CAN DEVELOP. GIVEN NEGATIVE FACTORS ALREADY MENTIONED...HAVE ONLY GONE WITH AROUND 20 PERCENT POPS. SUNDAY NIGHT WILL KEEP SMALL POPS GOING AS CAP IS FORECAST TO WEAKEN BY 03Z ACROSS THE NORTHERN COUNTIES WHILE CAP IS FORECAST TO HOLD IN THE SOUTH. WITH SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS AND FRONT MOVING SOUTH ACROSS THE CWA DURING THE EVENING MAINTAIN SMALL POPS THROUGH THE NIGHT. NAM VERY HIGH WITH IT/S CAPE FORECAST AND LIKELY OVERDONE BUT CAPES OF 2000-2500 J/KG REASONABLE ALONG WITH MODERATE SHEAR. MAY ALSO SEE SOME CONVECTION ON THE COOL SIDE OF THE FRONT. SOUTHWEST FLOW AT 850 MB WILL KEEP DEEPER MOISTURE TO THE EAST OF THE CWA SUNDAY NIGHT AND MONDAY WITH SHALLOW MOISTURE OVER EASTERN KANSAS. MODEL DIFFERENCES WITH FRONTAL TIMING BETWEEN THE NAM AND GFS WITH THE GFS SLOWER WITH THE FRONT STILL IN EAST CENTRAL KANSAS MONDAY MORNING AS NAM AND GFS DEVELOP PRECIPITATION ACROSS SOUTHERN KANSAS AS A WEAK WAVE MOVES NORTH OF THE FRONT. BY MONDAY NIGHT FRONT STALLS IN SOUTHERN KANSAS OR NORTHERN OKLAHOMA. THERE IS SOME RETURN FLOW AT 850 MB SHOWN ON THE GFS AND IT DEVELOPS CONVECTION ACROSS SOUTHERN KANSAS INTO SOUTHWEST MISSOURI MONDAY EVENING. WITH HIGH BUILDING IN BEHIND THE FRONT ADVECTING DRIER AIR INTO THE NORTHERN COUNTIES WILL CUT BACK ON POPS MONDAY NIGHT AND LEAVE THEM ONLY SOUTH OF INTERSTATE 35. SOME WARM ADVECTION SHOWERS ARE POSSIBLE TUESDAY NIGHT IN THE FAR NORTHEAST COUNTIES AND HAVE ADDED A SMALL POP THERE. FOR THE EXTENDED FROM WEDNESDAY THROUGH SATURDAY WENT WITH A LEAN TOWARD THE MORE AMPLIFIED ECMWF THAN THE PROGRESSIVE GFS BY THE WEEKEND. ECMWF SHOWS A WESTERN TROUGH DEVELOPING WHICH WILL DELAY THE FRONT UNTIL EARLY ON SATURDAY IN THE CWA. THUS HAVE MAINTAINED A DRY FORECAST WITH ABOVE NORMAL TEMPERATURES THROUGH THE PERIOD. DID BRING IN A CHANCE OF THUNDERSTORMS SATURDAY IN THE NORTHERN COUNTIES. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT SAT SEP 17 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-181100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 430 PM CDT SAT SEP 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST...NORTH CENTRAL AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND SUNDAY NIGHT ACROSS THE AREA. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS LATE SUNDAY AFTERNOON AND EVENING. THERE IS A CHANCE FOR MORE THUNDERSTORMS MONDAY ACROSS THE OUTLOOK AREA...THEN SOUTH OF INTERSTATE 35 MONDAY NIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT...MAINLY NORTH OF A MARYSVILLE TO VALLEY FALLS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1256 AM CDT SUN SEP 18 2005 KSZ035>040-054>056-058>059-181300- ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-MORRIS- OSAGE-SHAWNEE-WABAUNSEE- 1256 AM CDT SUN SEP 18 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 8 AM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 11 COUNTIES IN EAST CENTRAL KANSAS ANDERSON... COFFEY... DOUGLAS... FRANKLIN... GEARY... LYON... MORRIS... OSAGE... SHAWNEE... WABAUNSEE... IN NORTH CENTRAL KANSAS DICKINSON... THIS INCLUDES THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY... LAWRENCE...OTTAWA AND TOPEKA.
The Topeka radar (KTWX), 62 km away, was scanning. The volume nearest the first event began at 06:48 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Western part of city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478139, 5478140, 5478141, 5478142, 5478144, 5478143.